Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 17, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2016, 4:14 PM CDT for Divide County, North Dakota. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2016, 4:14 PM CDT (21:14 UTC)
- Expired
- Jun 9, 2016, 4:54 PM CDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Divide County, ND
The radar
The Minot AFB radar (KMBX), 182 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:20 PM CDT | HAIL 1 | 5 W Crosby, ND | |
| Jun 9, 4:26 PM CDT | TSTM WND DMG | Crosby, ND | REPORTS OF TREE BRANCHES AND POWER LINES DOWN FROM HIGH WINDS. |
| Jun 9, 4:26 PM CDT | TSTM WND DMG | Crosby, ND | REPORTS OF TREE BRANCHES AND SMALL TREES DOWN. VINYL SIDING ALSO REMOVED FROM THE WEST SIDE OF HOMES. MULTIPLE REPORTS OF WINDOWS BROKEN FROM HAIL AND WIND. |
| Jun 9, 4:26 PM CDT | TSTM WND GST 50 | Crosby, ND | PASSED ON VIA SOCIAL MEDIA |
| Jun 9, 4:26 PM CDT | HAIL 1.75 | Crosby, ND | PASSED ON VIA SOCIAL MEDIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
150
WUUS53 KBIS 092114
SVRBIS
NDC023-092215-
/O.NEW.KBIS.SV.W.0017.160609T2114Z-160609T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA...
* UNTIL 515 PM CDT
* AT 413 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF CROSBY...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
NOONAN AROUND 430 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE AMBROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4900 10294 4887 10294 4879 10356 4900 10366
TIME...MOT...LOC 2113Z 259DEG 45KT 4896 10339
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO4 follow-up statements
881
WWUS53 KBIS 092122
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
422 PM CDT THU JUN 9 2016
NDC023-092215-
/O.CON.KBIS.SV.W.0017.000000T0000Z-160609T2215Z/
DIVIDE ND-
422 PM CDT THU JUN 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN DIVIDE COUNTY...
AT 422 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF CROSBY...MOVING EAST AT 50 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
NOONAN AROUND 430 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE AMBROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4900 10294 4887 10294 4879 10356 4900 10366
TIME...MOT...LOC 2122Z 259DEG 45KT 4898 10321
HAIL...1.75IN
WIND...60MPH
$$
SIMOSKO265
WWUS53 KBIS 092133
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
433 PM CDT THU JUN 9 2016
NDC023-092215-
/O.CON.KBIS.SV.W.0017.000000T0000Z-160609T2215Z/
DIVIDE ND-
433 PM CDT THU JUN 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN DIVIDE COUNTY...
AT 433 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
NOONAN...OR 11 MILES NORTHEAST OF CROSBY...MOVING EAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN DIVIDE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4900 10294 4887 10294 4883 10326 4900 10342
TIME...MOT...LOC 2133Z 257DEG 40KT 4900 10307
HAIL...1.75IN
WIND...60MPH
$$
SIMOSKO538
WWUS53 KBIS 092145
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT THU JUN 9 2016
NDC023-092215-
/O.CON.KBIS.SV.W.0017.000000T0000Z-160609T2215Z/
DIVIDE ND-
445 PM CDT THU JUN 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN DIVIDE COUNTY...
AT 445 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
COLUMBUS...OR 21 MILES EAST OF CROSBY...MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NOONAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4900 10294 4887 10294 4891 10316 4900 10326
TIME...MOT...LOC 2145Z 259DEG 45KT 4903 10284
HAIL...1.25IN
WIND...60MPH
$$
SIMOSKO465
WWUS53 KBIS 092154
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT THU JUN 9 2016
NDC023-092204-
/O.CAN.KBIS.SV.W.0017.000000T0000Z-160609T2215Z/
DIVIDE ND-
454 PM CDT THU JUN 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIVIDE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4900 10294 4887 10294 4891 10316 4900 10326
TIME...MOT...LOC 2148Z 259DEG 45KT 4905 10266
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:05 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 9, 2:05 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 205 PM CDT THU JUN 9 2016 .SHORT TERM...(This evening through Friday) Issued at 205 PM CDT Thu Jun 9 2016 The expectation of severe thunderstorms west through north central this evening and tonight highlights the short term period. Latest water vapor imagery shows an upper low circulating just off of Vancouver Island with a downstream southwest flow into North Dakota. Shortwaves peeling off from the main low and through the northern Rockies continue to produce thunderstorms in central Montana. The upper level low will meander and head into Washington state Friday before ejecting northeast through southern Canada over the weekend. This slow movement and trajectory keeps western and central ND in a favored area for periodic thunderstorms. The next shortwave to affect western and central ND is seen over western Montana into central Idaho. An associated surface cold front will advance from southern and eastern Montana into North Dakota tonight. Nsharp soundings continue to show high based thunderstorms around 8kft to 10kft west and north central with the primary threat of damaging winds. Dewpoints have been dropping across the west as mixing aloft with drier air ensues. Beach for example went from a 61f dewpoint to 48f dewpoint. Mixed layer cape should be decreasing as a result. Dcape values of around 1500 j/kg across the west late this afternoon and evening indicative of strong downdraft/damaging wind potential. Lcl heights will likely be a bit lower across north central ND as Minot sounding shows dewpoints in the lower 60s holding on through the evening. May see cloud bases around 5kft with an increased depth in cape values. The combination of surface-1km shear of around 25kt, sfc-1km and sfc-3km relative helicity of 189 and 223 meters squared/second squared may provide a brief window of tornado opportunity. The latest HRRR composite reflectivity shows the strongest cells moving across north central between 03z-06z which is coincident with the forecast sounding parameters mentioned above. Thus, damaging winds, large hail, and a possible tornado will be monitored north central early tonight. Convection will taper off from west to east after midnight. .LONG TERM...(Friday night through Thursday) Issued at 205 PM CDT Thu Jun 9 2016 Brief transitory ridging occurs Friday after the passage of Thursday nights shortwave. Thus dry during the daylight hours Friday. Another round of thunderstorms expected Friday night into Saturday, with a second shortwave following for Saturday evening/night. It appears that on Sunday, thunderstorms should be confined from the Turtle Mountains south into the James River Valley. Severe thunderstorms possible with each round, but severe weather is more favored Saturday evening/night along and ahead of a well defined warm front draped over most of western and central North Dakota. SPC maintains a large slight risk area. Continued southwest flow through the middle of next week with signs of another building ridge across central ND which may gradually decrease chances for precipitation later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 205 PM CDT Thu Jun 9 2016 Thunderstorms are forecast to develop in the vicinity of KISN and KDIK between 22z-01z, with damaging winds and large hail the primary threat. The terminals in line for the above weather are KISN/KDIK/KMOT...with KBIS and KJMS farther removed from the worst conditions as of now. Severe threat will be maintained this evening then diminish after midnight from west to east. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous weather outlook, Jun 9, 2:53 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 253 PM CDT THU JUN 9 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 253 PM CDT THU JUN 9 2016 /153 PM MDT THU JUN 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN NORTH DAKOTA LATE THIS AFTERNOON...THEN SPREAD INTO NORTH CENTRAL NORTH DAKOTA THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE. THUNDERSTORMS ARE EXPECTED TO PROGRESS EAST THROUGH THE NIGHT ACROSS CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT FOR ALL BUT THE FAR SOUTH...AND FROM THE TURTLE MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY. SATURDAY AND SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS. SOME STORMS COULD BE SEVERE. CHANCES FOR THUNDERSTORMS CONTINUE OVER VARIOUS PARTS OF THE AREA FROM MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 1-800-247-0212...OR POST IT ON OUR FACEBOOK AND TWITTER PAGES. KS
In the hours before
Local storm report, Jun 9, 4:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
401 PM CDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL ALKABO 48.86N 103.89W
06/09/2016 E0.50 INCH DIVIDE ND TRAINED SPOTTER
WINDS GUSTED TO AROUND 30 MPH
&&
MMATHEWSLocal storm report, Jun 9, 4:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
412 PM CDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 3 N WILLISTON 48.20N 103.63W
06/09/2016 M1.00 INCH WILLIAMS ND EMERGENCY MNGR
40 MPH WINDS
&&
MMATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:21 PM CDT | Severe Thunderstorm Warning | BIS | Divide | 54 min |
| Jun 9, 3:55 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 34 min |
| Jun 9, 5:01 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Renville, Ward | 47 min |
| Jun 9, 6:43 PM CDT | Special Weather Statement | BIS | Stark | 32 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.